RENEE MONTAGNE, host:
This is MORNING EDITION from NPR News. I'm Renee Montagne.
Today in Your Health, we'll hear concerns about a vaccine recommended for girls, and also problems with drugs that drastically reduce the level of stomach acid. And we'll begin with that story. One in 20 Americans may be taking these drugs, known as proton pump inhibitors. That's a good thing for the millions who suffer heartburn, but NPR's Richard Knox reports that problems can start when people stop taking these pills.
RICHARD KNOX: Molly Houston of Albuquerque, New Mexico, got heartburn when she had to take an antibiotic on top of arthritis drugs. Her doctor prescribed Prilosec, one of the most popular proton pump inhibitors, or PPIs. These drugs turn off stomach acid almost like turning a spigot. Then, a month or so later, she stopped taking Prilosec.
Ms. MOLLY HOUSTON (Retired Teacher): And on the fourth day, I experienced a lot of stomach trouble. I had never had anything this bad. It was terrible - never in my entire life.
KNOX: The retired science teacher says it was like somebody poured a quart of hydrochloric acid into her stomach.
Ms. HOUSTON: So I immediately went back on Prilosec.
KNOX: Houston had what researchers call acid rebound. After taking a PPI drug for several weeks, the cells that make stomach acid multiply. They're trying to overcome the drug's effect. When the drug is stopped, they pour out more acid than ever.
Many doctors thought that didn't really matter, says Christina Reimer of Copenhagen University.
Dr. CHRISTINA REIMER (Researcher, Copenhagen University): I think that everybody has held the belief that this had no significance at all, that this was a merely physiological phenomenon that was not able to induce symptoms.
KNOX: Reimer and her colleagues showed that's not so. They recruited 120 healthy young adults without any stomach troubles. Half, the actively treated group, went on a PPI drug for three months. The others got an inactive pill. Then researchers stopped all the pills and measured heartburn, acid reflux and indigestion in both groups.
Ms. REIMER: Forty-four percent in the four weeks after discontinuation developed one of these symptoms in the actively treated group, compared to only 9 percent in the placebo group. So the difference was quite convincing.
KNOX: The Copenhagen group found acid rebound can cause painful symptoms for weeks. The study is in a recent issue of the journal Gastroenterology.
Dr. KENNETH McCOLL (Gastroenterology, University of Glasgow): These drugs are actually creating the disorder that the drugs are used to treat.
KNOX: That's Dr. Kenneth McColl of the University of Glasgow. McColl says PPI drugs are so effective - and so heavily promoted - that doctors all over the world have changed their approach to heartburn and related disorders since PPIs came on the market seven years ago.
Before that, doctors often tried to pin down the cause of stomach problems, things like eating habits, drinking habits, weight gain. They'd suggest antacids, or sleeping on extra pillows, or a milder medication that reduces stomach acid.
Dr. McCOLL: And then only if patients didn't respond to that or the symptoms became more severe, they might go onto these powerful acid-suppressive drugs.
KNOX: Pharmacist Joe Graedon runs a nonprofit consumer group called the People's Pharmacy.
Mr. JOE GRAEDON (Pharmacist, The People's Pharmacy): A lot of physicians do turn initially to a proton pump inhibitor, which is a little bit like using a shotgun to kill a fly.
KNOX: His group's Web site gets a lot of reports from people who suffer acid rebound when they try to stop taking PPI drugs. Graedon worries about people staying on PPIs indefinitely unless they really need to.
Mr. GRAEDON: Acid in the stomach is there for a reason. That acid in your stomach kills bacteria. When nasty bugs get into our stomach, they are killed by the acidity in our stomach. Without that acid, the bacteria can proliferate.
KNOX: There's growing evidence that long-term use of PPI drugs increases the risk of intestinal infections and pneumonia. It may also interfere with calcium absorption, making osteoporosis worse.
But if you want to stop taking a PPI drug, you may need to wean yourself gradually, reducing the dose and alternating days with a less potent acid-reducing drug such as ranitidine, or Zantac. That's what Molly Houston, the retired Albuquerque school teacher, did.
Ms. HOUSTON: And that did work. I didn't have any more problems. And it took me close to a month to completely switch back to Zantac.
KNOX: She's happier not taking a powerful drug if she doesn't have to. She used to worry about running out of PPI pills. And she never wants to face that horrible stomach pain again.
Richard Knox, NPR News.
NPR transcripts are created on a rush deadline by a contractor for NPR, and accuracy and availability may vary. This text may not be in its final form and may be updated or revised in the future. Please be aware that the authoritative record of NPR's programming is the audio.